Texas, 2004

Tornadoes and Flash Flooding in Texas, June 17, 2004

June 17, 2004 · NWS AMA · 29 events in 7 counties and zones

Severe thunderstorms moved across the western half of the Texas panhandle producing large hail and damaging winds along with a couple of brief tornadoes. Very heavy rainfall from the thunderstorms resulted in flash flooding over the central Texas panhandle.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western half of the Texas panhandle producing large hail and damaging winds along with a couple of brief tornadoes. Very heavy rainfall from the thunderstorms resulted in flash flooding over the central Texas panhandle. No injuries were reported from the tornadoes and the large hail...however the high winds did cause some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 2:37 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 17, 2:37 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU JUN 17 2004

.DISCUSSION...
OUTFLOW BOUNDARY SHOWS UP NICELY ON THE KAMA 88-D RADAR THIS
AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE. COLD FRONT STRETCHES
FROM SOUTHWEST KANSAS BACK INTO SOUTHEAST COLORADO. TEMPERATURES
AND SURFACE WINDS WERE SLOWLY RECOVERING FROM LAST NIGHT/S
CONVECTION. 18Z SOUNDING FROM KAMA SHOWS THAT MOISTURE HAS DEEPENED
OVER YESTERDAY. WIND SHEAR IS ALSO A LITTLE BIT BETTER ORGANIZED
COMPARED TO YESTERDAY. SO FACTORS ARE COMING TOGETHER FOR ANOTHER
SEVERE WEATHER EPISODE ACROSS THE AREA. LOW LEVEL JET SHOULD ALSO
ENHANCE THE SHEAR AS THE MCS DEVELOPS AND MOVES THROUGH SOUTHWEST
KANSAS/PANHANDLES LATER THIS EVENING.

FLOW ALOFT BECOMES MORE ZONAL AND SOMEWHAT NORTHWEST THROUGH THIS
WEEKEND. CLUSTERS OF THUNDERSTORMS SHOULD KEEP ROLLING OFF OF THE
MOUNTAINS AND THROUGH THE REGION DURING THE LATE AFTERNOON/S AND
EVENING/S.

FLOW ALOFT WEAKENS EARLY NEXT WEEK...BUT STILL REMAINS ZONAL...SO
SEE NO REASON WHY THE THUNDERSTORM TRAIN WOULD END. BY MID WEEK
NEXT WEEK...MODELS HINT THAT A RIDGE MAY START TO BUILD OVER THE
PLAINS AGAIN...SO WILL NOT ADD POPS FOR THIS TIME FRAME.

COLD FRONT/OUTFLOW POSITIONS WILL BE A FORECAST CHALLENGE THROUGH
THE WEEKEND. RIGHT NOW FIRST GUESS IS THAT THE COLD FRONT WILL MOVE
THROUGH THE ENTIRE PANHANDLE REGION BY EARLY SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  89  62  82 /  50  30  30  30
BEAVER       62  83  58  76 /  60  40  40  40
BOISE CITY   57  81  56  77 /  70  40  40  40
BORGER       65  91  64  79 /  50  30  30  30
BOYS RANCH   64  86  59  79 /  60  30  30  30
CANYON       65  92  62  84 /  50  30  30  30
CLARENDON    68  93  65  85 /  40  30  30  30
DALHART      60  82  58  78 /  70  30  30  30
GUYMON       61  81  57  79 /  70  40  40  40
HEREFORD     63  95  62  85 /  50  30  30  30
LIPSCOMB     62  87  61  78 /  60  30  30  30
PAMPA        66  91  64  80 /  40  30  30  30
SHAMROCK     69  94  65  83 /  30  30  30  30
WELLINGTON   70  95  67  87 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/15
Hazardous weather outlook, Jun 17, 11:32 AM CST, 3 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU JUN 17 2004

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1232 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
THREAT FROM SEVERE WEATHER WILL COME FROM LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE BOTH FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

JORDAN

The radar

The Amarillo radar (KAMA), 46 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 flash flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Hutchinson

When
June 17, 3:13 PM CST
Where
Hutchinson County, Fritch
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -101.600

Hail, Moore

When
June 17, 4:18 PM CST
Where
Moore County, 8 mi E of Dumas
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.850, -101.817

Hail, Moore

When
June 17, 4:20 PM CST
Where
Moore County, 8 mi E of Dumas
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.850, -101.817

Hail, Armstrong

When
June 17, 4:22 PM CST
Where
Armstrong County, 14 mi SW of Claude
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.967, -101.550

Hail, Armstrong

When
June 17, 4:30 PM CST
Where
Armstrong County, Claude
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Hail, Armstrong

When
June 17, 4:42 PM CST
Where
Armstrong County, Claude
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.117, -101.367

Hail, Hutchinson

When
June 17, 4:45 PM CST
Where
Hutchinson County, 3 mi S of Stinnett
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.767, -101.450

Hail, Armstrong

When
June 17, 4:47 PM CST
Where
Armstrong County, Claude
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.117, -101.367

Hail, Sherman

When
June 17, 4:56 PM CST
Where
Sherman County, 5 mi S of Texhoma
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.433, -101.700

Tornado, Hutchinson

When
June 17, 4:57 PM CST to 5:00 PM CST
Where
Hutchinson County, 3 mi NW of Borger
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
35.700, -101.417

The tornado occurred over open country. The tornado path length and path width were estimated. No damage or injuries occurred from the tornado.

Hail, Hutchinson

When
June 17, 5:00 PM CST
Where
Hutchinson County, Stinnett
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.817, -101.450

Thunderstorm Wind, Hutchinson

When
June 17, 5:04 PM CST
Where
Hutchinson County, 3 mi N of Borger
Measured
58 kt (67 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
35.717, -101.383

Hail, Hutchinson

When
June 17, 5:13 PM CST
Where
Hutchinson County, Stinnett
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
35.817, -101.450

Thunderstorm Wind, Hutchinson

When
June 17, 5:13 PM CST
Where
Hutchinson County, Stinnett
Measured
56 kt (64 mph) estimated gust
Property damage
$35,000
Reported by
AMATEUR RADIO
Coordinates
35.817, -101.450

Power lines and power poles blown down. Also...high winds caused damage to roofs.

Hail, Hutchinson

When
June 17, 5:14 PM CST
Where
Hutchinson County, 3 mi NW of Borger
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.700, -101.417

Hail, Hutchinson

When
June 17, 5:23 PM CST
Where
Hutchinson County, Stinnett
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.817, -101.450

Flash Flood, Hutchinson

When
June 17, 5:26 PM CST to 6:30 PM CST
Where
Hutchinson County, Stinnett
Reported by
EMERGENCY MANAGER
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Flooding of streets and roads reported in Stinnett.

Hail, Oldham

When
June 17, 5:33 PM CST to 5:43 PM CST
Where
Oldham County, 3 mi S of Adrian
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.217, -102.683

Hail, Hartley

When
June 17, 5:35 PM CST
Where
Hartley County, 10 mi NW of Romero
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -103.067

Tornado, Hutchinson

When
June 17, 5:45 PM CST to 5:49 PM CST
Where
Hutchinson County, 4 mi ENE of Borger
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
BROADCAST MEDIA
Coordinates
35.683, -101.317

The tornado touched down over open country and the path width and path length were estimated. No damage or injuries were reported from this tornado.

Thunderstorm Wind, Hutchinson

When
June 17, 5:50 PM CST
Where
Hutchinson County, Borger
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
35.667, -101.383

Roofs were damaged by the high winds.

Hail, Oldham

When
June 17, 5:52 PM CST
Where
Oldham County, 8 mi SW of Adrian
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -102.783

Flash Flood, Hutchinson

When
June 17, 5:53 PM CST to 7:00 PM CST
Where
Hutchinson County, Stinnett
Reported by
EMERGENCY MANAGER
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

All roads south and west of Stinnett were reported to be underwater.

Hail, Carson

When
June 17, 7:16 PM CST
Where
Carson County, 9 mi NW of Mc Bride
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -101.583

Hail, Hutchinson

When
June 17, 7:17 PM CST
Where
Hutchinson County, Fritch
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.633, -101.600

Hail, Hutchinson

When
June 17, 7:18 PM CST
Where
Hutchinson County, 1 mi N of Fritch
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.650, -101.600

Flash Flood, Hutchinson

When
June 17, 7:29 PM CST to 8:30 PM CST
Where
Hutchinson County, Fritch
Reported by
AMATEUR RADIO
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Texas Highway 136 reported flooded on the south side of Fritch.

Flash Flood, Hutchinson

When
June 17, 7:42 PM CST to 8:45 PM CST
Where
Hutchinson County, Borger
Reported by
LAW ENFORCEMENT
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Water was reported up to the bottom of car doors.

Flash Flood, Hutchinson

When
June 17, 7:45 PM CST to 8:45 PM CST
Where
Hutchinson County, Stinnett
Reported by
TRAINED SPOTTER
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Several streets in Stinnett were reported underwater.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409938, 5409939, 5409940, 5409941, 5410007, 5409942, 5409943, 5409944, 5409945, 5409946, 5409947, 5409948, 5409949, 5409950, 5409951, 5409952, 5409953, 5409954, 5410008, 5409955, 5409956, 5409957, 5409958, 5409959, 5409960, 5409961, 5410004, 5410005, 5410006.